Format

Send to

Choose Destination
See comment in PubMed Commons below
Ann Pharmacother. 1992 Oct;26(10):1245-6.

Fatal angioedema associated with lisinopril.

Author information

  • 1Dameron Hospital Pharmacy, Stockton, CA.

Abstract

OBJECTIVE:

To report a case of fatal angioedema associated with the use of lisinopril, a long-acting angiotensin-converting enzyme (ACE) inhibitor.

DATA SOURCES:

Case reports, review articles, short reports, and pertinent information from the patient's medical record.

DATA EXTRACTION:

Data was collected from contemporary medical journals and reviewed by both authors.

DATA SYNTHESIS:

Angioedema associated with ACE inhibitors (captopril and enalapril) is well documented in the literature. With increased prescribing of newer, longer-acting agents, this potentially lethal adverse reaction is of even greater concern. Because angioedema associated with ACE inhibitors is a class-related event, the number of reported cases would be expected to increase with increasing numbers of prescriptions written for these drugs. This report, describing a patient who developed angioedema following therapy with lisinopril, illustrates the severity of this adverse reaction.

PATIENT:

A 66-year-old man presented to the emergency room complaining of increased swelling of the back of his throat and difficulty breathing. Despite treatment with epinephrine, antihistamines, and corticosteroids, the patient's condition progressed from that of severe laryngeal edema to total laryngospasm and complete airway obstruction. Emergency measures to intubate the patient were complicated by severe swelling of his neck and oropharynx, forcing the physician to perform a grossly traumatic tracheotomy. The difficulty encountered during intubation deprived the patient of oxygen for a significant amount of time, precipitating cardiopulmonary arrest. The anoxic episode resulted in hypoxic, ischemic encephalopathy and, ultimately, death.

CONCLUSIONS:

Angioedema is a serious, potentially life-threatening adverse effect associated with the use of ACE inhibitors. Clinicians need to be aware of this effect when prescribing ACE inhibitors to treat hypertension and congestive heart failure, and when assessing patients presenting to the emergency room with complaints of tongue or pharyngeal swelling. Patients should be instructed to report immediately to an emergency room for medical attention if they experience any unexplained shortness of breath or swelling of the throat or tongue.

PMID:
1330096
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire
    Loading ...
    Support Center